Iowa, 2006

Heavy Rain in Iowa, August 25, 2006

August 25, 2006 · NWS DVN · 1 event in 1 county or zone

An upper level disturbance initiated an MCS across Minnesota in a semi-moist atmosphere that moved east southeast into southern Wisconsin before decaying. A lone storm pulsed severe on an outflow boundary from the MCS and produced penny to nickel hail in Jo Daviess and Stephenson Counties in Illinois.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

An upper level disturbance initiated an MCS across Minnesota in a semi-moist atmosphere that moved east southeast into southern Wisconsin before decaying. A lone storm pulsed severe on an outflow boundary from the MCS and produced penny to nickel hail in Jo Daviess and Stephenson Counties in Illinois. The same outflow boundary aided in the non severe thunderstorm development in the Quad Cities which resulted in locally heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 25, 2:26 AM CST, 3 hours 19 minutes earlier.

Area forecast discussion, Aug 25, 2:26 AM CST, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
326 AM CDT FRI AUG 25 2006

.SYNOPSIS...
MARGINALLY SEVERE CONVECTION IS PERSISTING JUST NORTH OF THE CWA
WITH WEAKER CONVECTION DEVELOPING SOUTHWEST INTO CENTRAL IOWA.
ANOTHER AREA OF STORMS IS DEVELOPING IN NORTHWEST MISSOURI AND
SOUTHWEST IOWA.  THE SURFACE COLD FRONT IS BEGINNING TO PUSH INTO
NORTHWEST IOWA WITH TWO LOW PRESSURE CENTERS - ONE IN NORTHWEST IOWA
AND A SECOND IN CENTRAL KS.  THESE TWO SURFACE FEATURES SEEM TO BE
HELPING FOCUS STORMS THIS MORNING IN ADDITION TO THE LOW-LEVEL JET.

&&

.SHORT TERM...TODAY AND THIS EVENING...MAIN CONCERNS TODAY AND
TONIGHT ARE ONGOING CONVECTION AND THE PASSAGE OF THE SURFACE COLD
FRONT THIS AFTERNOON/EVENING AND ASSOCIATED SEVERE POTENTIAL.  00Z
MODELS GENERALLY AGREE ON THE FRONTAL TIMIMG OF REACHING THE
MISSISSIPPI RIVER JUST AFTER 00Z.  PARAMETERS FAVORABLE FOR SEVERE
WEATHER INCLUDE THE TIMING OF THE FRONT AT/JUST AFTER MAX HEATING...
MODEL FORECASTS CAPES IN THE 2000-2500 J/KG RANGE...AND MODERATE
SHEAR WHICH WOULD SUPPORT SOME FORM OF ORGANIZATION...POSSIBLY A
SQUALL LINE.

THE MAJOR NEGATIVE FACTOR FOR SEVERE WEATHER WOULD BE THE LACK OF A
STRONG FOCUS AS THE TWO SURFACE LOWS WILL PASS NORTH AND SOUTH OF
THE CWA.  IF CONVECTION GETS GOING TOO WELL IN MISSOURI...WE MAY
HAVE OUR MOISTURE CUTOFF WHICH WOULD LIMIT THE CONVERAGE AND
INTENSITY OF STORMS.  THIS WILL NEED TO BE MONITORED TODAY.  FLASH
FLOODING WAS REPORTED THIS MORNING IN SOUTHERN MN...BUT THE SET UP
FOR US IS TOO PROGRESSIVE TO SUPPORT ANYTHING BEYOND LOCALLY HEAVY
RAIN...WHICH THE GROUND SHOULD BE ABLE TO HANDLE WITH LITTLE PROBLEM.

.LONG TERM...OVERNIGHT THROUGH SUNDAY NIGHT...MODELS AGREE IN
PUSHING THE SURFACE FRONT WELL SOUTH INTO MISSOURI AND CENTRAL
ILLINOIS AND THE 850MB FRONT INTO THE EXTREME SOUTHERN PART OF THE
CWA BY SATURDAY.  THE MODELS KEY ON THESE FEATURES AND KEEP
CONVECTION MAINLY SOUTH THE OF CWA THROUGH MOST OF THE WEEKEND.  I
HAVE SOME CONCERNS FOR NOCTURNAL CONVECTIVE POTENTIAL SATURDAY
NIGHT-SUNDAY MORNING WHICH WOULD FOCUS MORE ON THE 850 BOUNDARY...
THOUGH THE LLJ FORECAST IS RATHER UNIMPRESSIVE.  SO POPS ARE HIGHER
IN THE FAR SOUTHERN PART OF THE CWA FOR THAT TIME FRAME.

THE NEXT ISSUE IS THE EJECTION OF THE NORTHWEST U.S. TROUGH AND THE
TIMING OF THE EVENTUAL SHORTWAVES.  POPS IN THE FORECAST LATE SUNDAY
NIGHT REFLECT THIS POTENTIAL...BUT THERE ARE DISCREPANCIES AMONGST
THE MODELS WITH THE DETAILS SO HAVE NOT GONE HIGHER THAN SCATTERED
POPS AT THIS POINT.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

WOLF/SHEETS
Hazardous weather outlook, Aug 25, 3:53 AM CST, 1 hour 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
453 AM CDT FRI AUG 25 2006

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-261000-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
453 AM CDT FRI AUG 25 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL PASS THROUGH THE AREA THIS AFTERNOON AND EVENING
BRINGING A THREAT OF SEVERE THUNDERSTORMS. AREAS WEST OF THE
MISSISSIPPI WILL BE AT RISK MAINLY DURING THE AFTERNOON...WHILE
AREAS EAST OF THE RIVER WILL BE AT RISK THIS EVENING.

A COMBINATION OF HIGH INSTABILITY AND MODERATE WIND SHEAR WILL
CREATE AN ENVIRONMENT CONDUCIVE FOR A LINE OF THUNDERSTORMS
CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL. AND AS WITH
ANY THUNDERSTORMS...LIGHTNING WILL BE A THREAT.

TWO FACTORSMAY LIMIT THE SEVERE THREAT TODAY. FIRST...IF CLOUDS
LIMIT SUNSHINE...INSTABILITY MAY BE INSUFFICIENT TO GENERATE STRONG
THUNDERSTORMS. SECOND...IF STORMS CONTINUE OR REDEVELOP IN
MISSOURI THROUGH THE DAY...THIS MAY CUTOFF THE MOISTURE FEED TO
STORMS IN IOWA THUS REDUCING THE THREAT. STAY TUNED FOR LATER
FORECASTS AND UPDATES FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED TO SCATTERED THUNDERSTORMS THIS WEEKEND WILL POSE A
LIGHTNING HAZARD...BUT SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION MAY BE NEEDED
THIS AFTERNOON AND EVENING.

WOLF

In the hours before

Local storm report, Aug 25, 4:38 AM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
538 AM CDT FRI AUG 25 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 AM     HAIL             APPLE RIVER             42.50N 90.09W
08/25/2006  E0.88 INCH       JO DAVIESS         IL   FIRE DEPT/RESCUE

            HAIL LASTED ONLY A MINUTE ACCOMPANIED BY NON-SEVERE WIND
            GUSTS.

&&

RAYW
Local storm report, Aug 25, 5:01 AM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
601 AM CDT FRI AUG 25 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 AM     HAIL             1 ESE NORA              42.46N 89.93W
08/25/2006  E0.75 INCH       JO DAVIESS         IL   TRAINED SPOTTER

&&

RAYW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Scott

When
August 25, 5:45 AM CST to 6:00 AM CST
Where
Scott County, Davenport
Reported by
TRAINED SPOTTER
Coordinates
41.637, -90.623 (the zone’s center; the record gives no point)

A spotter reported minor street flooding.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2006Every state in 2006This day in weather historyWarnings in Iowa, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5528005.